Anxiety: any children on guanfacine (Tenex)?

Avatar for jezpep
iVillage Member
Registered: 04-01-2003
Anxiety: any children on guanfacine (Tenex)?
5
Sun, 02-06-2011 - 4:39pm

My son has been on this for a few weeks and his anxiety seems to be getting worse - it's always bad a night, now it's downright horrible. His psychiatrist says it's not possible for it to make his anxiety worse . . . but we've never had this much trouble with him before. Just wondering if anyone is/was on it and wondering what your experience is/was?

Thank you!

Molly and Benjamin (Aspergers, ADHD, anxiety)

iVillage Member
Registered: 03-25-2008
Sun, 02-06-2011 - 6:49pm
Tenex isn't an anti-anxiety medication, so that may be part of the problem. It is a blood pressure med often prescribed to help kids with ADHD fall asleep at night or to address tics. Our Ben takes it for the latter right now.

If you're not happy with Tenex, you call the shots, so I'd say this isn't acceptable and ask for the dosages for tapering off of it (that's the huge downside with Tenex; can't just stop it immediately ... can take many weeks to be off of it entirely). I would ask about the real anti-anxiety meds once your son is also off of Tenex. Our son takes Celexa for his OCD/anxiety and depression.

Best of luck to you! Hope you find something that really helps your Ben with his anxiety.
iVillage Member
Registered: 04-19-2008
Sun, 02-06-2011 - 7:45pm
I agree with what Febjun said, it is not an anti anxiety med, and CAN make Anxiety worse. I would not only change meds, but possibly change Psych's if yours disagrees with you. YOU know your child.
Avatar for jezpep
iVillage Member
Registered: 04-01-2003
Tue, 02-08-2011 - 11:21am

Hi, thank you for your reply. Yes, I'm definately not happy with it, so I've already started "weaning" him off of it. And I swear he almost seems better! How has Celexa worked for you? Any bad side effects?

Seems like any medication we try, he always gets bad side effects and doesn't want to take it anymore.

Thanks again!

Molly

Avatar for jezpep
iVillage Member
Registered: 04-01-2003
Tue, 02-08-2011 - 11:22am

Thank you for the pep talk - that's what I needed to hear . . .

iVillage Member
Registered: 03-25-2008
Tue, 02-08-2011 - 11:31am

Our son has taken Celexa since he was four and we've seen zero side effects. However, that doesn't mean that would be the case for your son. Just know that it is prescribed by psychiatrists at a young age and that typically means a reduced risk of side effects. Our son's OCD went away within a week of taking it and we were at the point where we could barely leave the house because of his half-hour+ meltdowns if we didn't do things in the "right" order as we were leaving.

Good luck! I hope you find an anti-anxiety med that helps your son.